Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 19, 2024, 3:10 PM MDT for Logan County, Colorado. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 3:10 PM MDT (21:10 UTC)
- Expired
- May 19, 2024, 3:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Logan County, CO
The radar
The Goodland radar (KGLD), 169 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:15 PM MDT | HAIL 1.75 | Fleming, CO | |
| May 19, 3:15 PM MDT | TORNADO | 1 Sse Fleming, CO | |
| May 19, 3:28 PM MDT | TORNADO | 3 Sse Fleming, CO | Tornado ongoing, location approximate. |
| May 19, 3:35 PM MDT | HAIL 1.75 | 2 Ssw Dailey, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 12:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WFUS55 KBOU 192110
TORBOU
COC075-192145-
/O.NEW.KBOU.TO.W.0003.240519T2110Z-240519T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
310 PM MDT Sun May 19 2024
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Southeastern Logan County in northeastern Colorado...
* Until 345 PM MDT.
* At 310 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Fleming, or 16 miles east of Sterling, moving east
at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fleming around 315 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4045 10267 4060 10301 4082 10296 4086 10265
TIME...MOT...LOC 2110Z 285DEG 21KT 4068 10290
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MEIER3 follow-up statements
899
WWUS55 KBOU 192116
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
316 PM MDT Sun May 19 2024
COC075-192145-
/O.CON.KBOU.TO.W.0003.000000T0000Z-240519T2145Z/
Logan CO-
316 PM MDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTHEASTERN LOGAN COUNTY...
At 315 PM MDT, a confirmed tornado was located southeast of Fleming,
or 20 miles east of Sterling, moving southeast at 25 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Logan County, including the following locations...
Dailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4045 10267 4060 10301 4082 10296 4086 10265
TIME...MOT...LOC 2115Z 300DEG 23KT 4066 10281
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
MEIER531
WWUS55 KBOU 192122
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
322 PM MDT Sun May 19 2024
COC075-192145-
/O.CON.KBOU.TO.W.0003.000000T0000Z-240519T2145Z/
Logan CO-
322 PM MDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR
SOUTHEASTERN LOGAN COUNTY...
At 321 PM MDT, a confirmed tornado was located southeast of Fleming,
or 19 miles east of Sterling, moving southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fleming and St Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4045 10267 4058 10296 4071 10290 4075 10266
TIME...MOT...LOC 2121Z 300DEG 18KT 4062 10282
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
MEIER157 WWUS55 KBOU 192143 SVSBOU Severe Weather Statement National Weather Service Denver CO 343 PM MDT Sun May 19 2024 COC075-192152- /O.EXP.KBOU.TO.W.0003.000000T0000Z-240519T2145Z/ Logan CO- 343 PM MDT Sun May 19 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN LOGAN COUNTY WILL EXPIRE AT 345 PM MDT... The tornado threat has diminished and the Tornado Warning will expire. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 4045 10267 4058 10296 4071 10290 4075 10266 TIME...MOT...LOC 2142Z 285DEG 21KT 4059 10267 $$ MEIER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 19, 3:06 PM MDT, 4 minutes earlier. Its key messages:
- A couple severe storms will move across the northeast plains late this afternoon. Isolated to scattered showers/storms elsewhere with gusty outflow winds.
- Another round of strong to severe storms expected Monday afternoon and evening across most of the eastern plains.
- Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region
- Warming/drying trend for the second half of next week
Area forecast discussion, May 19, 3:06 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 306 PM MDT Sun May 19 2024 .KEY MESSAGES... - A couple severe storms will move across the northeast plains late this afternoon. Isolated to scattered showers/storms elsewhere with gusty outflow winds. - Another round of strong to severe storms expected Monday afternoon and evening across most of the eastern plains. - Cooler, wetter pattern late Monday into Tuesday as a couple weak systems track across the region - Warming/drying trend for the second half of next week && .SHORT TERM /Through Monday/... Issued at 300 PM MDT Sun May 19 2024 Scattered storms, a couple severe with one already having a landspout, were moving east across the plains. Surface analysis shows a ribbon of 1500-2000 J/kg MLCAPE extending across areas east of a Sterling to Akron line where dewpoints were in the mid 50s. There was some CIN noted farther east, but that is eroding and therefore the existing storms should continue to strengthen or become more numerous as the dryline works eastward. There could even be a lone severe storm in Lincoln County where MLCAPE is holding close to 1000 J/kg, and the dryline progression has been slower than expected. Most of the storms will diminish or move east of the area by 6 pm. That occurs as weak subsidence is noted in the QG fields, and indeed, the convection around Denver and points west and southwest over the mountains is quite shallow. Thus, mostly dry conditions are expected after dark. A cold front then arrives overnight with a push of north/northeast winds back into the Front Range. This should set the stage for a more active weather day on Monday. Low level moisture increases back toward the Front Range on Monday, and this should allow MLCAPE to increase to near 1000 J/kg. It will be a little cooler, and the amount of stratus (if any) could play into destabilization. There is also considerable uncertainty with regard to the frontal location and where it could stall out - adding to the necessary lift required for convective initiation. Forecaster experience would say it aligns closer to where the NAM suggests, stretching out across the Palmer Divide/South metro eastward onto the adjacent plains. Hodograph curvature is impressive along this boundary, with potential surface-1km helicity near 100-150 m2/s2 and surface-3km over 350 m2/s2! But....that's just one model and others are not nearly as strong and updraft helicity is limited per some of the HREF members. Instability could also be limited to less than 1000 j/kg. We coordinated with SPC on the Day 2 outlook, bringing the Slight Risk area into northeast Colorado and Marginal back to the I-25 Corridor. Depending on how the instability and shear profiles appear, further adjustments may occur. Stay tuned for the latest updates. Large hail, damaging winds, and tornadoes would be possible should the higher end instability/shear profiles develop. && .LONG TERM /Monday night through Sunday/... Issued at 300 PM MDT Sun May 19 2024 The threat of severe weather will carry into Monday evening and night as storms push east into the plains. Large hail, wind gusts up to 60 mph, a possible tornado, and brief heavy rainfall could occur until 11 PM MDT. Late Monday night, overcast skies and a lack of instability will likely lead to stratiform rain across the region. The threat of flooding should remain low due to rainfall intensity becoming lighter and soil moisture values are slightly drier in the eastern plains. QPF fields display 0.50-1.50 inches total Tuesday along the foothills and plains. With rainfall continuing into early Wednesday morning, expect overcast skies and lower temperatures Tuesday afternoon and night. West of the Divide, light snow will occur for areas above 8k ft. Snowfall totals between 2-5 inches are possible with the highest totals mainly along the Park Range through Wednesday morning. As this system exits, lingering moisture and weak MLCAPE values between up to 100 J/kg may lead to an isolated storm or two mainly near the WY/NE/CO border. Short-lived ridge pattern enters northeast Colorado starting Thursday evening which could limit severe weather. An isolated shower or two could occur along the foothills and plains but the likelihood of severe remains low. A front develops late Thursday which will slightly cool afternoon temperatures Friday through the weekend. Near normal temperatures are likely for northeast Colorado. It is possible an additional shortwave could bring additional moisture to the region each afternoon Friday through this weekend leading slight chance of showers and storms && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1036 AM MDT Sun May 19 2024 Main concern is gusty outflow winds from high based showers or virga this afternoon. ACARS soundings show the inversion weakening and we're starting to mix a little better now. While we could go variable winds for an hour or two initially, overall a west to northwest wind should prevail through 00Z. We are already starting to see cumulus develop in/near the mountains, and thermal/moisture profiles would suggest strong and gusty outflow wind potential to ~40 knots possible with any high based convective activity. Coverage is expected to be great enough per upstream satellite imagery to warrant VRB gusty winds with a VCSH from around 19Z to ~00Z. The threat of any thunder is less than 10%. Winds should settle down toward 00Z but could still be variable between northerly and east or southeast. A cold front then arrives toward 09Z-11Z with a northeasterly push of winds. That will also usher in higher low level moisture with potential for stratus. At this point, the upslope appears pretty shallow and weak, so we'll just go with SCT clouds around 3000 ft AGL for the Denver area TAF sites 12Z-16Z. There's about a 30% chance it goes BKN for MVFR ceilings. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...AD AVIATION...Barjenbruch
Hazardous weather outlook, May 19, 11:12 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Sun May 19 2024 COZ030>051-201715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Sun May 19 2024 ...SEVERE STORM THREAT OVER PORTIONS OF THE NORTHEAST PLAINS THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and a few storms will develop and move east across the area this afternoon and early evening. Most showers and storms today will produce strong and gusty outflow winds up to 50 mph, while a couple severe storms will be possible over the northeast plains. The greatest risk of severe weather will generally be along and east of a line from Sterling to Akron, but can't be ruled out a bit farther west than that. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms will be possible across the plains on Monday afternoon. The main threats would be large hail and gusty winds, along with locally heavy rainfall. Scattered showers and storms will continue Monday night into Tuesday, with cooler temperatures also expected behind a cold front. Light snow accumulations will also be possible Monday night into Tuesday across the higher mountains. The second half of the week will be warmer and drier across the region. Isolated showers and thunderstorms will be possible each afternoon, mainly across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports gusty winds or hail will be appreciated.
In the hours before
Special weather statement, May 19, 1:22 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
122 PM MDT Sun May 19 2024
COZ049-192000-
Washington County CO-
122 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 200 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 7 miles west of Thurman, or
26 miles northwest of Flagler, moving east at 10 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Woodlin School, Thurman, Lindon, Anton, and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3956 10336 3957 10364 3983 10362 3982 10315
3957 10315
TIME...MOT...LOC 1921Z 282DEG 10KT 3961 10336
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MEIERLocal storm report, May 19, 1:42 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
142 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&Special weather statement, May 19, 2:27 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Sun May 19 2024
COZ046-192115-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
227 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
THROUGH 315 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thurman, or 18 miles northwest of Flagler, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
&&
LAT...LON 3940 10341 3957 10337 3957 10316 3934 10316
TIME...MOT...LOC 2027Z 282DEG 12KT 3949 10330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MEIERLocal storm report, May 19, 2:50 PM MDT, 20 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
250 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail 4 WNW Proctor 40.83N 103.00W
05/19/2024 M1.00 Inch Logan CO Trained Spotter
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&Local storm report, May 19, 3:05 PM MDT, 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
305 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tornado 2 NW Proctor 40.82N 102.96W
05/19/2024 Logan CO Public
Just east of Caliche School. Brief
touchdown, time estimated.
0248 PM Hail 4 WNW Proctor 40.83N 103.00W
05/19/2024 M1.00 Inch Logan CO Trained Spotter
0112 PM Tornado 11 S Lindon 39.57N 103.43W
05/19/2024 Washington CO Public
Tornado on the ground, beginning time
estimated, on the ground at least 10
minutes. In open country, damage unknown.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:22 PM MDT | Special Weather Statement | BOU | Washington | 38 min |
| May 19, 2:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| May 19, 2:27 PM MDT | Special Weather Statement | BOU | Lincoln | 48 min |
| May 19, 2:45 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| May 19, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 35 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.